Tuberculosis anti TB drugs causes hepatotoxiciy have been

 

Tuberculosis continues to remain a huge health
problem worldwide and said to be the leading cause of death from a single
infectious agent 1.The currently recommended treatment for tuberculosis
include five essential anti TB drugs namely isoniazid,rifampicin,pyrasinamide,
ethambutol and streptomycin. Drug induced hepatotoxicity is the most adverse
and frequent side effect of anti -TB medications and may reduce effectiveness
of treatment by interrupting treatment regimens 23and leads to drug
discontinuation in 11% of patients treated with standard anti-TB regimen4.Among
the anti -TB drugs isoniazid,
rifampicin, pyrazinamide have the potential for hepatotoxicity with
pyrazinamide being the most hepatotoxic followed by isoniazid and rifampicin.. 

 Reported
incidence of drug induced hepatotoxicity significantly vary across the world
with value of 2%-28% and may be contributed by many factors including advanced
age, underlying liver disease, history of alcoholism, acetylator
phenotype,hepatitis B, C, and human immunodeficiency virus infection, extensive
disease, hypoalbuminaemia; pregnant or within 3 months postpartum, slow
acetylator status of the N-acetyltransferase 2 (NAT2) gene and polymorphism of
cytochrome P450 35.In fact our patient had not investigated for all  those co morbidities because of limited
resources and we could not identify any risk factors with the investigations
done so far which make her more vulnerable to DILI.

We Will Write a Custom Essay Specifically
For You For Only $13.90/page!


order now

 

  The liver is central to the metabolism and
detoxification of virtually every foreign substance including anti -tuberculosis
drugs, and is consequently more vulnerable to injury. However, exact biochemical
mechanism and pathogenesis of anti-tuberculosis treatment induced
hepatotoxicity yet remain unclear 5.

 

Few mechanisms by which anti TB drugs causes
hepatotoxiciy have been described and they are 
 idiosyncratic damage ,dose-dependent
toxicity; induction of hepatic enzymes, drug-induced acute hepatitis and
allergic reactions. Idiosyncratic hepatotoxiciy occur independent of the drug
dose administered and dose dependent hepatotoxiciy is the hepato-cellular
damage depends on the drug dosage used 67.

 

Although baseline liver function tests recommended in
all patients before starting antiTB drugs, due to limited resources, it is recommended
to be done in at least those who are at risk of developing hepatotoxicity as in
patients chronically consume alcohol, take concomitant hepatotoxic drugs, have
viral hepatitis, other pre-existing liver disease or abnormal baseline liver
chemistry, pregnant or within 3 months postpartum and in HIV co infection.
Liver function tests should be arranged if they develop toxic features of
hepatitis like nausea, vomiting, icterus with or without hepatomegaly while on ATT
8.

Diagnosis of drug induced liver injury ( DILI) is
based on presence of symptoms along with increase level of either transaminases
or serum bilirubin or both  and should be
suspected if at least one of the following criteria is present910

      
I.           
A rise of five times the upper limit of
normal levels (50 IU/L) of AST and/or alanine aminotransferase (ALT) without
any clinical symptoms.

   
II.           
 A
rise in the level of serum total bilirubin 1.5 mg/dl( >27umol/l)

 III.           
A rise of three times the upper limit of
normal levels (50 IU/L) of AST and/or alanine aminotransferase (ALT) with
clinical symptoms.

 IV.           
Any rise of AST/ALT
from pre-treatment level with toxic symptoms such as anorexia, nausea, vomiting
and jaundice.

 

It is important to
rule out other possible causes of hepatitis like viral hepatitis
before the diagnosis of anti -TB drug induced hepatitis is made. However it is
important not to withhold ATT prematurely as well as not to wait till patient develop
hepatic encephalopathy.

If ATT induced hepatotoxicity is suspected, all ATT
drugs should be withheld and if it is considered insecure to stop ATT, an
alternative non-hepatotoxic regimen consisting of streptomycin, ethambutol and
a fluoroquinolone should be initiated.

It is essential to wait for liver function tests to drop
up to base line and clinical symptoms to resolve before reintroducing the
anti-TB drugs. Once patient improve clinically and biochemically, drugs are
introduced one at a time while monitoring clinical symptoms and LFT. . If
symptoms recur or liver function tests start to rise as the drugs are
reintroduced, the last drug added should be omitted 8.

The type of alternative regimen depends on which
anti tuberculosis drug is implicated as the cause of DILI. Most effective and
accepted strategy for management of disease  
is quick identification of the  
DILI, withholding ATT along with supportive care, identification of the
offending agent, rapid   introduction of
the modified regimen and thorough knowledge on the expected natural history
57.

 Usual TB
treatment regimen consist of initial intensive phase of two months which target
rapid killing of organisms and continuation phase of four months with fewer
drugs which eliminates remaining bacilli. Introduction of pyrazinamide and
rifampicin in to TB treatment regimen has shortened the duration of treatment.
In fact our patient requires longer period of ATT than usual with alternative
regimen because both pyrazinamide and rifampicin is contraindicated.

In addition to above facts, it was essential to investigate
extensively to find out the etiology for both our patient and her partner being
getting   relapses/ reinfecion. HIV
screening was negative in both partners and repeat retroviral screening was
planned in three month time to detect if any viruses were in window period.
Repeat test was also negative in our patient .Drug resistant TB was also a
possibility which was excluded by AFB culture and drug susceptibility testing. Environment
factors were closely assessed with regard to TB and ventilation ?????????? …………………………………………………………………………………………………………………………………………………..  

All the house hold and non-house hold contact
tracing was negative without revealing undiagnosed TB cases which could have
been a source of infection.

 

 

Conclusion

On admission, our first differential diagnosis was that
she had suffered an ATT induced hepatitis following CAT 11 treatment even though
patient never developed drug induced hepatitis during CAT 1 therapy for previous
attack of TB. She did not reveal any co morbid factors to develop DILI either. However
the absence of risk factors does not imply that patient does not susceptible for
drug induced hepatotoxicity .So clinicians should aware and always suspect DILI
as potentially fatal adverse effects associated with anti –TB drugs and it is recommended
to obtain pre treatment LFT in every patient with prompt interfering whenever DILI
is suspected. Further more patients, relatives and DOT providers should be educated
on toxic features, and at each clinic visit side effects should be assessed as to
reduce mortality along with morbidity.

x

Hi!
I'm Johnny!

Would you like to get a custom essay? How about receiving a customized one?

Check it out